Nevada, 2005Heavy Snow in Nevada, May 16 to 17, 2005
May 16 to 17, 2005 · NWS LKN · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 16, 1:40 PM PST, 6 hours 20 minutes earlier.
Area forecast discussion, May 16, 1:40 PM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
240 PM PDT MON MAY 16 2005
.SYNOPSIS...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO
MOVE ACROSS NEVADA TONIGHT BRINGING UNSETTLED WEATHER TO THE GREAT
BASIN. A RETURN TO DRIER AND WARMER CONDITIONS IS EXPECTED BY MID-
WEEK.
&&
.SHORT TERM...SPC ISSUED A SVR TS WATCH BOX FOR EASTERN NEVADA EAST
OF THE RUBY MOUNTAINS INCLUDING ELKO AND WHITE PINE COUNTIES. LKN
REISSUED WATCH AS STRONG LINE OF TS MOVING THROUGH. HAIL AND STREET
FLOODING WITH HEAVY AMOUNTS OF PRECIPITATION OCCURRED IN ELKO AS
FRONT MOVED THROUGH. MAIN THREAT LATE THIS AFTERNOON AND EVENING WILL
BE WHITE PINE COUNTY. FLOOD WARNING FOR URBAN/STREAM FLOODING WITH
HEAVY PRECIPITATION...AND HEAVY SNOW WARNING AFTER 6 PM FOR ZONE 35.
FLOOD WARNING ALSO IN EFFECT FOR ZONE 36 ISSUED THIS AFTERNOON. WIND
EXPECTED UP TO 60 MPH THROUGH 9 PM EAST OF THE RUBIES. HAVE INCREASED
EVENING POPS OVER EASTERN CWA WITH TROF AXIS PUSHING INTO UTAH
OVERNIGHT. STRONG VORT LOBE OVER WHITE PINE COUNTY TONIGHT STILL
PRODUCING GOOD QPF AMOUNTS. 35-40 KNOT 700 MB FLOW. TIMING WILL
BRING POST-FRONTAL WINDS IN CONJUNCTION WITH NORMAL NW DRAINAGE IN
WENDOVER. SO HAVE WIND ADVISORY IN PLACE FOR NVZ033. WINDS OVER
NVZ035 EXPECTED TO BECOME NORTHWEST AND DECREASE AFTER
FRONT MOVES WELL TO EAST LATER TONIGHT. SNOW LEVELS WILL BE FALLING
TO NEAR 6500 FEET BY MIDNIGHT. MAY PICK UP AN INCH OR 2 OF SNOW AT
VALLEY FLOORS AFTER MIDNIGHT OVER WHITE PINE COUNTY. WHITWORTH
.LONG TERM...EARLY SUMMER WEATHER FINALLY ARRIVES IN THE GREAT BASIN
BY LATE THIS WEEK. LR MODELS CONTINUE TO SHOW PAC U/L TROUGH
SWINGING NORTH AND EAST CLIPPING NRN NV. KEPT SLIGHT CHANCE POPS AS
AFTERNOON CONVECTION IS A POSSIBILITY WITH SOME DAYTIME INSTABILITY.
LONGWAVE RIDGE BUILDS IN FOR SATURDAY WITH U/L HIGH PRESSURE LOCATED
JUST SOUTH OF LAS VEGAS. THIS SHOULD PROVIDE A PROLONGED PERIOD OF
VERY WARM AND DRY WEATHER ACROSS THE GREAT BASIN THROUGH NEXT WEEK.
INCREASED MAX TEMPS INTO THE HIGH 70S AND LOW 80S ACROSS NRN
NV...WITH NEAR 90 DEGREES ACROSS CNTRL NV. NO OTHER MAJOR CHANGES.
TRUDEL
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
...SEVERE THUNDERSTORM WATCH FOR WHITE PINE AND ELKO COUNTY EAST OF
THE RUBY MOUNTAINS THROUGH 9 PM PDT MONDAY EVENING
...WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY THROUGH 4 AM PDT
TUESDAY.
...HEAVY SNOW WARNING FOR WHITE PINE COUNTY FROM 6 PM MONDAY UNTIL 6
AM TUESDAY
...FLOOD WARNING IN EFFECT FOR THE HUMBOLDT RIVER FROM DEETH IN
ELKO COUNTY TO WINNEMUCCA UNTIL FURTHER NOTICE.
...FLOOD WARNING FOR SMALL STREAMS IN NRN NV UNTIL FURTHER NOTICE.
...FLOOD WARNING FOR URBAN/SMALL STREAMS FOR SOUTHERN LANDER AND
EUREKA COUNTIES AND WHITE PINE COUNTY.
&&
Hazardous weather outlook, May 16, 3:43 AM PST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
443 AM PDT MON MAY 16 2005
NVZ030>034-036-171200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
443 AM PDT MON MAY 16 2005
THIS OUTLOOK IS FOR NORTHERN NEVADA
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS REMAIN IN EFFECT FOR RIVERS AND STREAMS ACROSS
NORTHERN NEVADA.
WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY THIS AFTERNOON AND
EVENING.
RAINFALL WILL TAPERING OFF TO SCATTERED RAIN AND SNOW SHOWERS FROM
WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES
INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN
ELKO COUNTY. WIDESPREAD AMOUNTS OF UP TO AN INCH ARE POSSIBLE. THIS
RAIN WILL BE FALLING ON ALREADY SATURATED GROUND. IN ADDITION...
SNOWMELT IN THE HIGHER ELEVATIONS WILL CONTINUE TODAY...ADDING
TO THE RUNOFF. SNOWMELT WILL END THIS EVENING AS COLDER
AIRMASS MOVES INTO THE REGION.
THE HUMBOLDT RIVER COULD SEE SIGNIFICANT RISES TODAY AND TONIGHT
...PUSHING RIVER LEVELS UP INTO THE MODERATE FLOODING CATEGORY.
TRIBUTARY RIVERS AND STREAMS WILL ALSO SEE SIGNIFICANT RISES.
STRONG GUSTY WINDS OF 3O TO 40 MPH WILL DEVELOP OVER EXTREME EASTERN
ELKO COUNTY FOR A WIND ADVISORY THIS AFTERNOON. THESE WINDS WILL
CONTINUE OVERNIGHT THROUGH 4 AM BEFORE DECREASING.
PLEASE REFER TO THE LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85
KLKN...FOR FURTHER INFORMATION ON CURRENT FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HUMBOLDT RIVER COULD CONTINUE TO SEE SIGNIFICANT RISES
TUESDAY AS TEMPERATURES REBOUND. TRIBUTARY RIVERS AND STREAMS WILL
ALSO SEE SIGNIFICANT RISES. RIVERS WILL REMAIN HIGH THROUGH THE
REMAINDER OF THE WEEK...WITH SMALLER STREAMS BEGINNING TO FALL
MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
NVZ013-035-037-171200-
NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
WHITE PINE COUNTY-
443 AM PDT MON MAY 16 2005
THIS OUTLOOK IS FOR CENTRAL NEVADA
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT ACROSS CENTRAL NEVADA FOR TODAY AND
TONIGHT.
RAINFALL WILL BE HEAVY AT TIMES TODAY...MAINLY ACROSS LANDER...
EUREKA...AND WHITE PINE COUNTIES...WITH LIGHTER RAINFALL IN NORTHERN
NYE COUNTY. RAIN WILL TAPER OFF TO SCATTERED RAIN AND SNOW SHOWERS
FROM WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES
INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN
WHITE PINE COUNTY...INCLUDING IN THE ELY AREA. WIDESPREAD AMOUNTS OF
UP TO AN INCH ARE POSSIBLE. THIS RAIN WILL BE FALLING ON ALREADY
SATURATED GROUND. IN ADDITION...SNOWMELT IN THE HIGHER ELEVATIONS
WILL CONTINUE MONDAY...ADDING TO RUNOFF. SNOWMELT WILL END MONDAY
EVENING AS COLDER TEMPERATURES MOVE INTO THE REGION.
AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TODAY AND
TONIGHT.
PLEASE REFER TO THE LATEST FLOOD WATCH...RNOFFALKN OR WGUS65...FOR
FURTHER INFORMATION ABOUT POTENTIAL FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TUESDAY. RIVERS
WILL REMAIN HIGH THROUGH THE REMAINDER OF THE WEEK...WITH SMALLER
STREAMS BEGINNING TO FALL MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
HARMER
In the hours before
Special weather statement, May 16, 4:02 PM PST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
502 PM PDT MON MAY 16 2005
NVZ031>033-035-170115-
EXTREME EASTERN ELKO COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
502 PM PDT MON MAY 16 2005
...SEVERE THUNDERSTORM WATCH FOR EASTERN NEVADA CANCELLED...
THE SEVERE THUNDERSTORM WATCH...NUMBER 281...THAT WAS IN EFFECT FOR
EASTERN NEVADA...INCLUDING WHITE PINE AND EASTERN ELKO COUNTIES...HAS
BEEN CANCELLED. STORMS HAVE MOVED EAST OF THE AREA INTO UTAH.
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE ACROSS EASTERN NEVADA
THROUGH MID EVENING.
REA
Local storm report, May 16, 4:11 PM PST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
511 PM PDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD MIDAS 41.25N 116.82W
05/16/2005 ELKO NV PUBLIC
ROADS WASHED OUT IN AREA
1245 PM FLOOD AUSTIN 39.48N 117.07W
05/16/2005 LANDER NV PUBLIC
AUSTIN SUMMIT...ROCK SLIDES OFF OF HIGHWAY
0300 PM TSTM WND GST RUTH 39.28N 114.99W
05/16/2005 50 MPH WHITE PINE NV CO-OP OBSERVER
PEA-SIZED HAIL
0300 PM SNOW ELY 39.25N 114.88W
05/16/2005 2.5 INCH WHITE PINE NV PUBLIC
0300 PM TSTM WND GST RUBY LAKE 40.20N 115.49W
05/16/2005 66 MPH ELKO NV MESONET
0300 PM TSTM WND GST 30 N MONTELLO 41.70N 114.19W
05/16/2005 52 MPH ELKO NV MESONET
ROCK SPRING CREEK
0300 PM HEAVY RAIN ELY 39.25N 114.88W
05/16/2005 0.76 INCH WHITE PINE NV AWOS
IN 6-HR PERIOD
0345 PM TSTM WND GST 30 SW WENDOVER 40.43N 114.44W
05/16/2005 62 MPH ELKO NV MESONET
0440 PM TSTM WND GST 10 SSE MONTELLO 41.13N 114.11W
05/16/2005 55 MPH ELKO NV CO-OP OBSERVER
P0.26 IN PRECIPITATION
0502 PM HEAVY RAIN BATTLE MOUNTAIN 40.64N 116.94W
05/16/2005 1.15 INCH LANDER NV CO-OP OBSERVER
&&
ABTAHIHeavy Snow, White Pine
- When
- May 16, 8:00 PM PST to May 17, 3:00 AM PST
- Where
- White Pine forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Four inches of snow was reported in Ely with Snotel sites in the nearby mountains reporting 5 to 6 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, May 16 to 17, 2005$110,000 · 1 event
- Flood in Idaho, May 16 to 21, 2005$60,000 · 1 event
- Damaging Winds in Utah, May 16, 2005$6,000 · 66 kt wind · 10 events
- Strong Wind in California, May 16 to 17, 2005$3,000 · 55 kt wind · 3 events
- Flooding in Puerto Rico, May 16, 20053 events
- Damaging Winds in Nevada, May 16, 200560 kt wind · 3 events
- Heavy Rain in Puerto Rico, May 16, 20051 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in Gulf of Mexico, May 16, 20051 event
- Flash Flood in South Carolina, May 16, 20051 event
- Damaging Wind in Nevada, May 16, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450857.